Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 135, NWS Des Moines, IA

July 10, 2009Calhoun County, Hamilton County, Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 10, 2009, 8:02 AM CDT for Calhoun County, Hamilton County, Webster County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2009, 8:02 AM CDT (13:02 UTC)
Expired
Jul 10, 2009, 8:45 AM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Calhoun County, IA, Hamilton County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 83 km from the middle of the area, began a volume at 13:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.0 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
831 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:27 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 10, 6:27 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
627 AM CDT FRI JUL 10 2009

.AVIATION DISCUSSION 10/12Z

.SHORT TERM...TODAY
PRIMARY QUESTIONS TODAY WILL BE FATE OF CURRENT MCS...POSSIBLE
EXPANSION EARLY THIS MORNING...AND REDEVELOPMENT ALONG FRONTAL
BOUNDARY LATER THIS AFTERNOON.  130KT JET SEGMENT CONTINUES TO
ADVANCE ACROSS NRN CONUS INTO SD THIS MORNING.  MULTIPLE SHORT WAVES
EVIDENT IN WV IMAGERY...OVER WRN SD...SRN MN...AND SMALLER RIPPLES
OVER CO/KS AND NE.  07Z SFC ANLYS PLACES LOW ALONG SRN CO/KS BORDER
WITH FRONT EXTENDING NWD THROUGH KS...ERN NE...FAR NWRN IA AND INTO
MN.  SECONDARY INFLECTION OR TRIPLE POINT ALSO NOTED ALONG FRONT IN
SRN NE WITH SUBTLE WARM FRONT EXTENDING ACROSS MO.  03Z RUC 305K SFC
NEAR TOP OF INVERSION CONTINUES TO SHOW 30KTS OF FLOW INTO NRN IA
MCS WITH MOISTURE CONVERGENCE INCREASING TIL 12Z.  RUC ALSO SHOWS
SIGNS OF ELEVATED CAPE/CINH INCREASING/DECREASING RESPECTIVELY SO
EXPECT MCS TO CONTINUE OVERNIGHT AND LIKELY EXPAND.  MLCINH IS ALSO
ERODING FURTHER OVER NERN NE...WHICH IS NOTABLE FOR EARLY IN THE
MORNING.  NAM/GFS AND VARIOUS WRF RUNS ALL SUGGEST SOUTHWARD
EXPANSION EITHER INTO CENTRAL IA...NRN MO OR BOTH WHICH MAKES SENSE
CONSIDERING SUBTLE UPSTREAM FORCING APPROACHING COMBINED WITH
MOISTURE CONVERGENCE.  THUS HAVE HIGH END CHANCES OR LIKELIES THIS
MORNING WITH HIGHER END NEAR ON GOING STORMS.  IF THESE STORMS DO
HAPPEN TO BACKBUILD FARTHER WEST TOWARD THE RIVER...WILL HAVE TO
WATCH FOR TORNADO THREAT WHERE PARCEL COULD BE LOWER BASED IN AXIS
OF MORE THAN SUFFICIENT 0-1KM SRH/SHEAR.

DEBRIS FROM MORNING MCS WILL CERTAINLY COMPLICATE THINGS...BUT
FAVORED SCENARIO AT THIS POINT WILL BE ANOTHER TYPICAL DIURNAL LULL
EARLY THIS AFTERNOON FOLLOWED BY POTENTIALLY SFC BASED REDEVELOPMENT
AROUND PEAK HEATING.  NAM/GFS BOTH ERODE MLCINH WITH MLCAPES
POTENTIALLY AS HIGH AS 3-4K J/KG SO ALL MODES OF SVR WX POSSIBLE
WITH CENTRAL IA FAVORED AREA OF LOW LEVEL CONVERGENCE.  THIS IS ALL
QUITE CONDITIONAL HOWEVER AS OUTFLOW BOUNDARIES WOULD CERTAINLY
COMPLICATE LOCATION AND AMOUNT OF RECOVERY.  ALONG THE SAME
LINES...DID NOT CHANGE MAX TEMPS TOO MUCH.  LITTLE REBOUND EXPECTED
THIS MORNING...BUT COULD WARM UP FAIRLY QUICKLY THIS AFTERNOON IF
MCS DISSIPATES SUFFICIENTLY.

LONG TERM...TONIGHT THROUGH THURSDAY
FRONT AND PRECIPITATION ON THE WAY OUT FOR FRI EVENING AS BOUNDARY
HEADS SOUTHEAST OF STATE BY 12Z SAT. WILL KEEP SOME POP GOING
SOUTHEAST EARLY ON...THOUGH MODELS ONCE AGAIN NOT IN GREAT AGREEMENT
WITH FEATURES FRIDAY...A BIT BETTER FOR TONIGHT. MODELS DIFFER
ALREADY ON SATURDAY WITH GFS BREAKING OUT SOME THUNDER WITH NEXT
WAVE APPROACHING FROM THE WEST. NAM/UKMET/GEM AND EURO HOLDING OFF
ON PRECIP UNTIL SAT NIGHT AND SUNDAY. HAVE ADDED SLIGHTS WEST
SECTIONS WITH ANTICIPATION OF NEXT SYSTEM ARRIVING A BIT LATER.
OUTSIDE OF THE GFS WHICH APPEARS FAST WITH THE SYSTEM ON
SATURDAY...THE REST OF THE MODELS HAVE SOME PRECIP COMING TOGETHER
ON SUNDAY WITH PERSISTENT CENTRAL PLAINS LOW ONCE AGAIN DEVELOPING
SUNDAY AND WARM AIR ADVECTION INCREASING ACROSS THE BOUNDARY TO OUR
SOUTH. NEXT SYSTEM ARRIVES LATE MONDAY NIGHT OR TUESDAY WITH CHANCE
POPS ACROSS THE REGION. MODELS CONTINUE TO TRACK TUESDAY SYSTEM
NORTH OF THE REGION WITH SOME PRECIP OVER THE FORECAST AREA. BEYOND
TUESDAY THERE LOOKS TO BE A BREAK IN THE ACTIVITY FOR THE DURATION
OF THE EXTENDED FORECAST. TEMPS WILL REMAIN IN THE 80S OVERALL
THROUGH THE PERIOD WITH LOWS IN THE 50S AND 60S. OVERALL...THERE IS
STILL SOME LACK OF CONSENSUS ON TIMING OF FEATURES DUE TO THE
PERSISTENT BOUNDARY NEAR THE REGION AND DEPENDENCY ON DEVELOPMENT OF
MESO SCALE SYSTEMS WHICH APPEAR TO BE THE DRIVING FORCE BEHIND THE
PRECIPITATION THROUGH TUESDAY. THUS...CONFIDENCE IS NOT ALL THAT
GREAT AND FOR MUCH OF THIS WEEK A REEVALUATION WILL BE REQUIRED FOR
SPECIFIC DETAILS.

&&

.AVIATION...10/12Z
OLD MCS NOW PARTING INTO EASTERN IA ATTM...WITH UPSTREAM DEVELOPMENT
TAKING PLACE OVER NW IA. MAIN CONCERN IS THAT THE UPSTREAM
CONVECTION WILL PROBABLY USE UP MOST OF THE INSTABILITY AS IT LOOKS
TO CONTINUE THROUGH THIS MORNING. THUS...HAVE TRIMMED LATE DAY
CHANCES FOR ADDITIONAL THUNDER GIVEN THAT THE REGION WILL HAVE BEEN
PRETTY WELL WORKED OVER BY STORMS BY AFTERNOON...WITH THE EXCEPTION
OF THE SOUTHEAST. HAVE ADDED SOME LIGHT FOG TO TAFS FOR SAT MORNING
AFTER CONSIDERING THE AMTS OF RAIN THAT FELL LAST NIGHT AND EARLY
TODAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SMALL
LONG TERM...REV
AVIATION...MS JUL 09
Hazardous weather outlook, Jul 10, 4:34 AM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
434 AM CDT FRI JUL 10 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-111115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
434 AM CDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP IN EASTERN IOWA EARLY THIS
MORNING...AND SPREAD SOUTH ACROSS THE EASTERN PORTION OF THE
OUTLOOK AREA EARLY TODAY. THUNDERSTORMS AREA ALSO EXPECTED TO
DEVELOP OVER NORTHWEST IOWA AND MOVE EAST INTO NORTHERN IOWA THIS
MORNING. HEAVY RAIN AND SOME SEVERE WEATHER IS LIKELY THROUGH 10
AM THIS MORNING NORTH OF HIGHWAY 20 AND EAST OF INTERSTATE 35.

BY LATE MORNING AND EARLY AFTERNOON...ADDITIONAL THUNDERSTORMS WITH
LARGE HAIL...DAMAGING STRAIGHT LINE WINDS TO 70 MPH WILL BE POSSIBLE
OVER MUCH OF THE REGION. AN ISOLATED TORNADO IS ALSO POSSIBLE.
HEAVY RAINFALL IS ALSO POSSIBLE THIS AFTERNOON AND EVENING
...MAINLY ALONG AND SOUTH OF HIGHWAY 20. ISOLATED 3 TO 4 INCH RAINFALL
AMOUNTS COULD PRODUCE SOME FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST LATE SUNDAY NIGHT INTO
EARLY NEXT WEEK AND WILL REMAIN IN THE FORECAST THROUGH AT LEAST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH LATE EVENING...AND
POSSIBLY AGAIN EARLY NEXT WEEK.

REV

In the hours before

Local storm report, Jul 10, 6:08 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
608 AM CDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     HEAVY RAIN       ALLISON                 42.75N 92.80W
07/10/2009  E3.02 INCH       BUTLER             IA   BROADCAST MEDIA

            24 HOUR TOTAL ENDING THIS MORNING. FROM KWWL TV.

&&

SMALL
Local storm report, Jul 10, 6:33 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
633 AM CDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 AM     TSTM WND DMG     CEDAR FALLS             42.52N 92.45W
07/10/2009                   BLACK HAWK         IA   BROADCAST MEDIA

            SIX INCH DIAMETER TREE BRANCES DOWN. FROM KWWL TV.

&&

SMALL
Local storm report, Jul 10, 7:10 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 AM CDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TSTM WND DMG     WATERLOO AIRPORT        42.56N 92.40W
07/10/2009                   BLACK HAWK         IA   PUBLIC

            AIR TRAFFIC CONTROLLER REPORTS TREES, ESTIMATED 3-4 FEET
            IN DIAMETER, UPROOTED AT AIRPORT. LIMBS, ESTIMATED 8-10
            INCHES IN DIAMETER, BLOWN DOWN. HANGER DOORS BENT IN AND
            A HELICOPTER WAS BLOWN INTO A FENCE.

&&

AW
Special weather statement, Jul 10, 7:20 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
720 AM CDT FRI JUL 10 2009

IAZ023-024-033-034-101245-
CALHOUN-HUMBOLDT-POCAHONTAS-SAC-
720 AM CDT FRI JUL 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAC...NORTHWESTERN
CALHOUN...POCAHONTAS AND SOUTHWESTERN HUMBOLDT COUNTIES UNTIL 745 AM
CDT...

AT 718 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF NEWELL...OR 18 MILES EAST OF
STORM LAKE...MOVING EAST AT 40 MPH.

UP TO PENNY SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED
WITH THIS STORM.

THIS STORM WILL BE NEAR...
  POMEROY...PALMER AND JOLLEY BY 735 AM CDT.
  MANSON BY 745 AM CDT.

SMALL
Special weather statement, Jul 10, 7:49 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
749 AM CDT FRI JUL 10 2009

IAZ023-034-035-101315-
CALHOUN-POCAHONTAS-WEBSTER-
749 AM CDT FRI JUL 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR CALHOUN...NORTHWESTERN WEBSTER
AND SOUTHEASTERN POCAHONTAS COUNTIES UNTIL 815 AM CDT...

AT 748 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROCKWELL CITY...OR 20 MILES WEST OF FORT
DODGE...MOVING SOUTHEAST AT 35 MPH.

UP TO PENNY SIZE HAIL...AND WINDS OF 45 TO 55 MPH ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL BE NEAR...
  KNIERIM BY 755 AM CDT.
  SOMERS...RINARD AND BARNUM BY 800 AM CDT.
  MOORLAND BY 805 AM CDT.
  CALLENDER AND FARNHAMVILLE BY 810 AM CDT.
  GOWRIE BY 815 AM CDT.

SMALL
Special weather statement, Jul 10, 7:53 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
753 AM CDT FRI JUL 10 2009

IAZ033-044-045-101315-
CARROLL-CRAWFORD-SAC-
753 AM CDT FRI JUL 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAWFORD...NORTHWESTERN
CARROLL AND SOUTHWESTERN SAC COUNTIES UNTIL 815 AM CDT...

AT 752 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF ODEBOLT...OR 18 MILES SOUTHEAST
OF IDA GROVE...MOVING SOUTHEAST AT 35 MPH.

UP TO PENNY SIZE HAIL...AND WINDS OF 45 TO 55 MPH ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL BE NEAR...
  VAIL BY 800 AM CDT.
  WESTSIDE BY 805 AM CDT.
  ARCADIA AND BREDA BY 810 AM CDT.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:57 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto48 min
Jul 9, 9:42 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto48 min
Jul 9, 10:51 PM CDTSevere Thunderstorm WarningDMXKossuth39 min
Jul 9, 11:09 PM CDTFlash Flood WarningDMXEmmet, Kossuth6 hr
Jul 10, 12:59 AM CDTAreal Flood AdvisoryDMXCerro Gordo, Hancock, Kossuth, Winnebago, Worth3 hr
Jul 10, 1:54 AM CDTAreal Flood AdvisoryDMXCerro Gordo, Franklin, Hancock, Wright3 hr
Jul 10, 2:54 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler36 min
Jul 10, 3:27 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Grundy48 min
Jul 10, 4:28 AM CDTAreal Flood AdvisoryDMXBlack Hawk, Bremer, Butler, Franklin, Grundy, Hardin4 hr
Jul 10, 4:58 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Marshall, Tama47 min
Jul 10, 8:10 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Greene, Sac50 min
Jul 10, 8:29 AM CDTSevere Thunderstorm WarningDMXBoone, Greene, Hamilton, Story46 min
Jul 10, 8:45 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie29 min
Jul 10, 9:10 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story50 min
Jul 10, 9:36 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.